MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG TRIAL FEMORAL HEAD 36 M/+4; PROST, HIP, SEMI-CNSTRND, MET/CERA/POLY, CMNTD OR NON-POROUS, UNCMNTD

SMITH & NEPHEW ORTHOPAEDICS AG TRIAL FEMORAL HEAD 36 M/+4; PROST, HIP, SEMI-CNSTRND, MET/CERA/POLY, CMNTD OR NON-POROUS, UNCMNTD
Model Number 75100857
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/13/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal reference number: (b)(4).
 
Event or Problem Description
It was reported that, during a thr surgery, one trial femoral head 36 m/+4 broke.Surgery was resumed, without any delay, with a smith and nephew back-up device.No health consequences were reported.
 
Additional Manufacturer Narrative
It was reported that, during a thr surgery, one trial femoral head 36 m/+4 broke.Surgery was resumed, without any delay, with a smith and nephew back-up device.The device intended for use in treatment was not returned for investigation.An evaluation of the complained device could therefore not be conducted, and the reported failure mode could not independently be confirmed.The batch number of this device was not communicated and a review of the batch record could not be conducted.A complaint history review was performed.Based on available information, the reported failure mode could not be confirmed.A relationship between the reported event and the device cannot be confirmed.Based on the available information it is not possible to investigate whether the reported device met manufacturing specifications upon release for distribution.Due to insufficient information it is not possible to speculate about factors which could have contributed to the reported event.No probable cause can be determined.The need for corrective action is not indicated.Nevertheless, smith + nephew will continue to monitor this device for similar issues.This complaint will be reopened should additional information or the device be received.
 
Additional Manufacturer Narrative
Case-(b)(4).
 
Additional Manufacturer Narrative
H3, h6: it was reported that, during a thr surgery, one trial femoral head 36 m/+4 broke.Surgery was resumed, without any delay, with a smith and nephew back-up device.The device used in treatment was returned for investigation.The reported issue could be confirmed upon visual inspection.One additional complaint was reported for the batch in question in question.However with a batch size of 267 parts, this does not indicate a batch related issue.A review of the batch record revealed no deviations from the standard manufacturing process that could have contributed to the reported issue.The relationship between the reported event and the device was confirmed.There is no indication that the reported device failed to meet manufacturing specifications upon release for distribution.Previous investigations demonstrated that the trial femoral head may disconnect from the stem taper intra-operatively and flaps might break off.In combination with our continuous effort to improve our products, evaluations aimed at optimizing this instrument have been initiated.The performance of the device is nonetheless within the risks, which are anticipated in the risk management documentation of the product, both in occurrence and severity.The continued performance of the device shall be monitored through standard post market surveillance review processes.The reported failure mode of a flap breakage can be confirmed, the root cause is attributed to a insufficient design specification.S+n will continue to monitor these devices for similar issues.The returned device will be discarded.

Brand Name
TRIAL FEMORAL HEAD 36 M/+4
Common Device Name
PROST, HIP, SEMI-CNSTRND, MET/CERA/POLY, CMNTD OR NON-POROUS, UNCMNTD
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12544924
Report Number9613369-2021-00376
Device Sequence Number1113915
Product Code LZO
UDI-Device Identifier07611996121902
UDI-Public07611996121902
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
K132435
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 11/09/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75100857
Device Catalogue Number75100857
Device Lot NumberA57022
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/15/2021
Is the Reporter a Health Professional? Yes
Initial Date Received by Manufacturer 09/13/2021
Supplement Date Received by Manufacturer10/07/2021
10/07/2021
11/09/2021
Initial Report FDA Received Date09/28/2021
Supplement Report FDA Received Date10/08/2021
11/07/2021
11/09/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/20/2015
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown